Connecticut, 2005

Lightning Strikes in Connecticut, May 31, 2005

May 31, 2005 · NWS OKX · 2 events in 2 counties and zones

As thunderstorms moved across the region, a private Meteorologist reported that lightning struck and injured 2 people; 1 in Waterbury and 1 in Stonington. The extent of their injuries is unknown.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As thunderstorms moved across the region, a private Meteorologist reported that lightning struck and injured 2 people; 1 in Waterbury and 1 in Stonington. The extent of their injuries is unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 31, 8:38 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, May 31, 8:38 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
938 AM EDT TUE MAY 31 2005

.SHORT TERM (THIS AFTERNOON THROUGH WED NIGHT)...
FORECAST APPEARS ON TRACK SO OTHER THAN TO DELETE REFERENCES TO THIS
MORNING...DO NOT PLAN ON ANY CHANGES OF CONSEQUENCE. HIGH PRESSURE
OVER THE CANADIAN MARITIMES WILL SLIDE SW INTO THE REGION WHILE A
BACK DOOR COLD FRONT MOVES THROUGH EASTERN CT AND E LI. AN ESE
MARINE FLOW SETS IN BEHIND IT THAT WILL STABILIZE THE BOUNDARY LAYER
AIR AND LIMIT CHANCES FOR CONVECTION. HOWEVER...OVER THE
NORTHWESTERN 2/3RD OF THE CWA...THE CHANCE FOR AFTERNOON/EVENING
TSTMS WILL EXIST ONCE AGAIN WITH MARGINAL INSTABILITY. ANY CELLS
THAT DEVELOP WILL TRACK SSE TOWARD METRO AREA LATE IN THE DAY.

UPPER VORTEX AND SHORTWAVE MOVE OFFSHORE TONIGHT. ON WEDNESDAY...WNW
UPPER FLOW IN PLAY WHILE NEAR THE SURFACE A MARITIME HIGH PRESSURE
SYSTEM BUILDS INTO THE REGION. WITH EASTERLY FLOW AND THUS
STABILIZING MARINE AIRMASS...CONVECTION LIKELY LIMITED TO AREAS WELL
INLAND.

WITH A DEVELOPING ONSHORE FLOW OFF A 50 DEGREE OCEAN...TEMPS SHOULD
LOWER FROM NEAR NORMAL LEVELS TODAY...TO ABOUT 5 TO 7 DEGREES BELOW
AVERAGE THROUGH MID-WEEK ALONG THE COAST...AND 2 TO 4 DEGREES BELOW
INLAND.

THE ONSHORE FLOW WILL PRESENT ANOTHER ISSUE OF FOG AND STRATUS
TONIGHT...ALTHOUGH BIGGER THREAT OF THIS WILL BE WED NIGHT.
&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
NO CHANGES TO EXTENDED AS MODELS CONTINUE TO ADVERTISE A PATTERN
SHIFT TO A WEST COAST TROUGH/EAST COAST RIDGE. TREND WITH 00Z
GFS/ETA HAS BEEN TO SUPPRESSED SURFACE WAVE MOVING OFF THE SOUTHERN
MID ATLANTIC COAST FURTHER ON THU AS MARITIME HIGH BUILDS
SW...KEEPING US DRY. WILL LET DAYSHIFT REMOVE SLIGHT CHANCE POPS
FORM GRIDS IF 12Z TREND CONTINUES. AFTER THIS SYSTEM PASSES...RISING
HEIGHTS ALOFT AND W-SW FLOW AT THE SURFACE BY SATURDAY AS HIGH
PRESSURE SETS UP OFF THE SOUTHEAST COAST WILL BRING MORE SUMMERLIKE
TEMPS...AND WE COULD EVEN MAKE A RUN AT 90 IN NORTHEAST NJ ON MONDAY
AFTER WARM FRONT LIFTS NORTH OF THE AREA.
&&

.HYDROLOGY...NO PROBLEMS EXPECTED OTHER THAN TYPICAL PONDING OF
WATER IN ANY HEAVIER CONVECTION NEXT COUPLE OF DAYS.
&&

.AVIATION...
VFR EXPECTED THROUGH TONIGHT. HOWEVER...WEAK BACK DOOR COLD
FRONT WILL CROSS THE AREA THIS AFTERNOON COUPLED WITH MARGINAL
INSTABILITY (MAINLY OVER WESTERN TERMINALS) MAY TRIGGER SOME SHOWERS
AND POSSIBLY AN ISOLATED TSTM TEMPORARILY DROPPING CONDITIONS TO
MVFR. STRATUS AND FOG OVER MASSACHUSETTS IS EXPECTED TO MAKE A RUN
SOUTHEASTWARD AFTER SUNSET. AT THIS TIME NOT CONFIDENT THAT IT WILL
MAKE IT ALL THE WAY INTO NYC...BUT WILL ADDRESS FURTHER IF NEEDED IN
THE 18Z TAF PACKAGE.
&&

.MARINE...QUIET CONDITIONS ARE EXPECTED THROUGH THE PERIOD. LOW
PRESSURE PASSING OFF THE SOUTHEAST COAST WILL BE SUPPRESSED FAR
ENOUGH SOUTH TO KEEP STRONGER EASTERLY FLOW AND CORRESPONDING HIGHER
SEAS SOUTH OF THE COASTAL WATERS. OCEAN SEAS MAY BUILD CLOSE TO SCA
CRITERIA WELL OFFSHORE IN INCREASING SW FLOW ON SATURDAY.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 31, 3:21 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
421 AM EDT TUE MAY 31 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-011000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
421 AM EDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING DUE TO A COLD POOL
ALOFT...AND THEN AGAIN THIS AFTERNOON ESPECIALLY OVER THE LOWER
HUDSON VALLEY AND SOUTHERN CONNECTICUT WITH ANOTHER WEAK DISTURBANCE
AND APPROACHING BACK-DOOR COLD FRONT. THE MAIN THREATS WILL BE HEAVY
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ANZ330-335-338-350-353-355-011000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
421 AM EDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING DUE TO A COLD POOL
ALOFT...AND THEN AGAIN THIS AFTERNOON WITH ANOTHER WEAK DISTURBANCE
AND APPROACHING BACK-DOOR COLD FRONT. THE MAIN THREATS WILL BE HEAVY
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Brookhaven radar (KOKX), 55 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, New Haven

When
May 31, 11:30 AM EST
Where
New Haven County, Waterbury
Injuries
1 direct, 0 indirect
Reported by
METEOROLOGIST(NON NWS)
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

Lightning, New London

When
May 31, 2:00 PM EST
Where
New London County, Stonington
Injuries
1 direct, 0 indirect
Reported by
METEOROLOGIST(NON NWS)
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450013, 5450014.